about     photos     itsan     facebook

Sunday, 11 May 2014

Thinking about addiction...

So first of all, I'm aware of how neglectful I've been with this blog, I hope I can be forgiven...
I suppose it's because things are really going okay for me at the minute, it's nice not to have to dwell on my skin all the time. 

But, I did want to post about something that's been on my mind for a couple of weeks.

Being a member of ITSAN and also a few of the facebook groups, I've heard a lot about people's stories, and most people have (sadly) been using steroids for a long long time, most for decades. I've also been using steroids for decades - since I was a baby. But, something I've been thinking about that I don't think is discussed much...when do you think you became addicted?

I suppose for some this might not be easy to figure out but I was thinking the other day that I spent a Summer in the US in 2012 and didn't take any of my topical steroid creams with me and didn't have too much problem with my skin. I was still using emollient but no steroids at all.

Then, when I got back I moved house and got a new GP, who gave me a repeat prescription for fucibet and eumovate.. Then I remember my skin was great in Summer 2013, and although I was using steroids daily I was applying quite sparingly. My problems really started in around October 2013 when I was using steroids twice daily and noticing no improvement, skin was CONSTANTLY dry and sore, and I would cry when I showered because the water hurt my skin. I kept thinking that this didn't feel like normal eczema, I remember thinking I was allergic to my emollients and trying lots of different types to get my skin to heal but to no avail. I was prescribed betnovate in November 2013 and used for a month before finding ITSAN and that's when my TSW journey began.

So, by this calculation, maybe I have only been addicted to topical steroids for max. 2 years? It's hard to say for sure but I only really noticed a change in my skin in October..maybe I have only been addicted for a few months? This would make sense to me because although my initial withdrawal was painful, I've noticed a significant improvement quite quickly. Obviously I am still on ciclo and so I'm hesitant to make any assumptions, it could be when I reduce that I notice a massive decline and all my calculations are wrong! I spoke about this with one of my tsw friends (Hi Jo!) who does not use immunos. She thinks she has probably been addicted for around 2 years too and is now only experiencing mini-flares,her skin is much better than when she was using steroids.

Anyway I have a derm appointment on the 2nd of July and I'm going to bring up reducing the ciclo. I think I'll have a hard time convincing him because he wants to see my skin super-clear before he thinks that the ciclo is working for me because, obviously, he doesn't believe in TSW! But hopefuly I can convince him and work my way towards becoming properly drug-free!

How is everyone doing? I'm 4 months off TS now, counting down the days 'til 6 months TS free! x


  1. I think I have been addicted for 10 years as I had lovely skin till I got a pregnancy rash which they used ts an oral steroids to 'cure' the pregnacy rash went away a few weeks after giving birth but I was left with severe 'eczema' that they said was probably caused from hormone changes and ive been using steriods ever since to keep it under control even thou I knew it didn't look or feel like the eczema I had as a child so the whole tsa made so much sense to me when I came across it a few months back.....god knows how this will effect my withdrawal as 10 weeks in my legs n feet r horrendous the top half of my body seems be dying down slightly....for now haha xxx

    1. Thanks for your comment Lynsey, really interested to find out about everyone's usage and when they think they became addicted! When you think back it's so easy to tell the difference between the real eczema and the red skin syndrome isnt it!

      Heard about you starting on the immunos though, that's great news, hopefully you will get a break soon, seems like you've had a really hard time of it xxx